ASK OUR EXPERTS

Choose Topic
Using 0 of 1024 Possible characters
Home »  Drugs »  Early paracetamol, antibiotics linked to eczema

Early paracetamol, antibiotics linked to eczema

Children given antibiotics or the pain reliever paracetamol in infancy have a higher risk of developing eczema in later childhood.

Early paracetamol, antibiotics linked to eczema

Children given antibiotics or the pain reliever paracetamol in infancy have a higher risk of developing eczema in later childhood.

Paracetamol has been linked to asthma in both children and adults but studies investigating whether paracetamol or antibiotics raises eczema risk have yielded mixed results. Complicating matters is the fact that a child given paracetamol for a fever is frequently receiving antibiotics as well.

To know whether the early exposure to these drugs is associated with eczema risk, researchers studied 13,908 Spanish children, aged around 6 to 7 years. The researchers looked at data from the International Study of Asthma and Allergies in Childhood in Spain, which included information on whether or not children had been given paracetamol or antibiotics in their first year of life. Around 7 per cent of them had eczema.

Overall, it was found that children whose parents reported giving them paracetamol in their first year of life were 55 percent more likely to have eczema, while those given antibiotics had a 65 percent higher risk. The risk didn't change when researchers took into account whether a child had been given the other drug as well.

But the effects on eczema risk were different for children who had asthma or itchy, watery eyes and noses (known medically as rhinoconjunctivitis). When they were given paracetamol in infancy but not antibiotics, eczema risk was not increased for these children; but antibiotics plus paracetamol raised eczema risk in these children even more than for children who were free from asthma and runny, itchy eyes and noses. This suggests that for children with allergies, antibiotics may be the deciding factor in whether or not they develop eczema when exposed to these drugs.

The researchers stressed that these findings don't mean that parents should avoid using paracetamol because it's still unclear whether the increased risk is actually caused by the drug, the infection that's being treated, or something else.
COMMENT

DoctorNDTV is the one stop site for all your health needs providing the most credible health information, health news and tips with expert advice on healthy living, diet plans, informative videos etc. You can get the most relevant and accurate info you need about health problems like diabetes, cancer, pregnancy, HIV and AIDS, weight loss and many other lifestyle diseases. We have a panel of over 350 experts who help us develop content by giving their valuable inputs and bringing to us the latest in the world of healthcare.

Was this Article Helpful Yes or No

................... Advertisement ...................

................... Advertisement ...................

 

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic

................... Advertisement ...................

-------------------------------- Advertisement -----------------------------------